Hail, Bergen
- When
- June 29, 4:54 PM EST
- Where
- Bergen County, 0.51 mi SW of Palisade
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.964, -73.986
One inch hail reported on Valley Road.
An upper level low just north of the area triggered severe thunderstorms across Northeastern New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An upper level low just north of the area triggered severe thunderstorms across Northeastern New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 29, 3:23 PM EST, 1 hour 31 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
423 PM EDT Mon Jun 29 2020
.SYNOPSIS...
An upper level low will remain nearby through mid week, with a
series of weak disturbances passing through. A cold front will
pass through on Friday night, followed by building Canadian
maritime high pressure for Saturday. The cold front moves back
north as a warm front Sunday. Weak high pressure builds in for
Monday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An anomalous closed upper low continues to sink south into
Southern New England. Sct to numerous showers tstms continue
over portions of southern CT beneath associated upper cold pool.
Stronger cells have potential to produce marginally severe
hail and strong wind gusts. Some training of cells beginning to
set up into New Haven County, where localized minor flood
potential exists.
Farther west, shower activity has been isolated at
best, but could still see some activity drift down from the
Catskills/Berkshires.
Convection should wane this evening with loss of daytime
heating, but isolated/sct shower activity still possible
overnight under upper low. Seasonably mild and muggy
conditions tonight.
There is a moderate risk of rip current development for Suffolk
County beaches today due to a 1-2 ft S wind wave, and residual
2-ft long period SE swell.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Closed upper low continues to spin overhead on Tuesday, with
surface troughing over the area.
Considerable cloud cover under the closed low will likely limit
daytime heating on Tuesday, but shortwave/vort energy moving
through, cold pool instability aloft and sea breeze/trough
boundaries will be trigger and focus for scattered to numerous
showers.
Fairly stable at the city/coast with onshore flow, but across the
interior, better indication of tall/skinny CAPE, which could
support isolated pulse tstms with downpours and gusty winds.
Temps slightly below seasonable, generally upper 70s to lower
80s with clouds cover and convective activity.
Convection should once again wane Tue evening with loss of
daytime heating, but isold/sct shower activity still possible
overnight under upper low. Seasonably mild and muggy conditions
continue.
There is a moderate risk of rip current development for Suffolk
County beaches on Tuesday due to a 1-2 ft S wind wave, and
2-3 ft long period SE swell.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
For Wednesday, with cold pool instability aloft, deep cyclonic
flow and rotating shortwave/vorticity energy of upper low
overhead each day, scattered pulse shower and thunderstorm
activity is likely each afternoon/early eve off higher terrain,
and along surface troughing and sea breeze
boundary/interactions. Chances decrease somewhat on Thursday as
the low shears to the east, but still can't rule out some
afternoon showers and storms, particularly across interior.
As the next upper low closes off over New Foundland, shortwaves
diving around the low into northern New England will help send a
backdoor cold front through the area on Friday night. This will
usher a more seasonable Canadian Maritime airmass into the
region for Saturday. The cold front will then track back north
as a warm front Saturday night into Sunday morning, with the
forecast area warm sectored on Monday with weak high pressure in
control.
Daytime highs will run near seasonable Wednesday, and then
moderating above normal on Thursday. The temperature forecast
on Friday will be tricky as it is dependent on the timing of the
backdoor cold front. With a later frontal passage now expected
for Friday, well above normal highs are forecast, with upper 80s
to lower 90s forecast. Temperatures will then remain near
normal for Saturday, but come back up above normal for Sunday as
the warm front lifts north of the region.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
An upper level low will remain near the region.
Mainly VFR. TSTMs this aftn/eve with sub-VFR mainly east of NYC
terminals.
Winds will generally remain from the north this aftn around 10
kt. TSTM outflow and/or sea breeze boundaries may shift winds at
KBDR/KGON/KJFK.
Variable to light northerly winds this evening.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Low chance of an afternoon seabreeze starting
around 21-23z. Isolated shower/thunderstorm possible this
afternoon.
KLGA TAF Comments: Isolated shower/thunderstorm possible this
afternoon.
KEWR TAF Comments: Isolated shower/thunderstorm possible this
afternoon.
KTEB TAF Comments: Isolated shower/thunderstorm possible this
afternoon.
KHPN TAF Comments: Isolated shower/thunderstorm possible this
afternoon.
KISP TAF Comments: Isolated shower/thunderstorm possible this
afternoon.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday-Thursday...Chance showers and thunderstorms with MVFR.
.Friday-Saturday...Mostly VFR.
&&
.MARINE...
Conditions are expected to remain below SCA levels across all
waters through Wednesday as weak low pressure remains in the
vicinity of the waters. Marginal small craft seas for the ocean
waters will become increasingly likely by late Wednesday and
Wednesday night, especially for the eastern most ocean waters as
there is a chance that ocean seas east of Moriches Inlet build
to near 5 feet with an east to southeast flow. Seas are then
expected to lower slightly Thursday and Thursday night before
building to 4-5 feet on the ocean Friday afternoon into Friday
night.
&&
.HYDROLOGY...
Slow moving diurnal convection today through Thursday will pose
a localized minor urban and poor drainage flood threat each
afternoon. No widespread hydrologic issues are anticipated
through the forecast period.
&&
.TIDES/COASTAL FLOODING...
The western Great South Bay and some locations in Western Long
Island Sound and lower NY/NJ Harbor will have an increasing
chance of touching minor coastal flood benchmarks progressing
from the Tuesday to Thursday late afternoon/evening high tide
cycle.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...Goodman/JP
NEAR TERM...Goodman
SHORT TERM...Goodman
LONG TERM...JP
AVIATION...JC
MARINE...Goodman/JP
HYDROLOGY...Goodman/JP
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous Weather Outlook National Weather Service New York NY 637 AM EDT Mon Jun 29 2020 CTZ005>012-NJZ002-004-103-104-NYZ067>071-301045- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Western Bergen-Eastern Bergen-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester- 637 AM EDT Mon Jun 29 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Numerous showers and scattered thunderstorms are expected to develop this afternoon, particularly over southern Connecticut. These storms will mainly produce heavy downpours, gusty winds and small hail, but a few storms may briefly be able to produce strong to damaging winds gusts and hail up to one inch in diameter. In addition, there is potential for localized urban and poor drainage flooding, particularly across southern Connecticut. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ338-340-345-350-353-355-301045- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 637 AM EDT Mon Jun 29 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather that would meet NWS warning criteria is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ006-105>108-NYZ072>075-078>081-176>179-301045- Hudson-Western Essex-Eastern Essex-Western Union-Eastern Union- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 637 AM EDT Mon Jun 29 2020 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather that would meet NWS warning criteria is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-301045- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- 637 AM EDT Mon Jun 29 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected to develop this afternoon. These storms will mainly produce heavy downpours, gusty winds and small hail, but a few storms may briefly be able to produce strong to damaging winds gusts and hail up to one inch in diameter. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Special Weather Statement
National Weather Service New York NY
450 PM EDT Mon Jun 29 2020
NJZ103-104-NYZ067>070-292130-
Western Bergen-Eastern Bergen-Putnam-Rockland-Northern
Westchester-Orange-
450 PM EDT Mon Jun 29 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BERGEN...
NORTHERN WESTCHESTER...SOUTHEASTERN ORANGE...WESTERN PUTNAM AND
ROCKLAND COUNTIES...
At 450 PM EDT, strong thunderstorms were clustered near West Point,
moving south at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ossining, Peekskill, Ramsey, Haverstraw, Tarrytown, Mount Kisco,
Dobbs Ferry, Suffern, Monroe, Nyack, Sloatsburg, Cold Spring, Nanuet,
Sleepy Hollow and Mahopac.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4145 7373 4119 7373 4110 7372 4101 7388
4099 7390 4101 7422 4109 7424 4113 7421
4115 7425 4140 7431
TIME...MOT...LOC 2050Z 359DEG 30KT 4133 7407
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
517 PM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 1 WNW OLD LYME 41.32N 72.36W
06/29/2020 M1.25 INCH MIDDLESEX CT BROADCAST MEDIA
HALF DOLLAR SIZED HAIL REPORTED
&&
JESpecial Weather Statement
National Weather Service New York NY
522 PM EDT Mon Jun 29 2020
CTZ005-006-292200-
Northern Fairfield-Northern New Haven-
522 PM EDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND
NORTHWESTERN NEW HAVEN COUNTIES...
At 521 PM EDT, a strong thunderstorm was located near New Milford,
moving south at 25 mph.
Half inch hail is possible with this storm.
This storm will be near...
Brookfield around 535 PM EDT.
Newtown around 545 PM EDT.
Bethel around 550 PM EDT.
Danbury around 555 PM EDT.
Monroe and Redding around 600 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4135 7289 4134 7295 4135 7295 4135 7297
4133 7299 4122 7344 4156 7346 4149 7344
4151 7339 4149 7337 4147 7331 4149 7333
4151 7332 4151 7316 4156 7317 4157 7309
4159 7308 4159 7306 4161 7306 4161 7305
TIME...MOT...LOC 2121Z 352DEG 21KT 4160 7334
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
527 PM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 1 SSW RIVER VALE 41.00N 74.01W
06/28/2020 M0.75 INCH BERGEN NJ TRAINED SPOTTER
PENNY SIZED HAIL REPORTED ON COBH ROAD
&&
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
533 PM EDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL PIERMONT 41.04N 73.92W
06/28/2020 M0.75 INCH ROCKLAND NY PUBLIC
DIME SIZED HAIL REPORTED ONE HALF MILE SOUTHWEST OF
PIERMONT, NEAR THE PIERMONT SPARKILL BORDER
&&
JESpecial Weather Statement
National Weather Service New York NY
544 PM EDT Mon Jun 29 2020
NJZ006-104-NYZ071>073-075-176>179-292245-
Hudson-Eastern Bergen-Northern Queens-Southern Queens-Bronx-Southern
Westchester-New York (Manhattan)-Northern Nassau-Kings
(Brooklyn)-Southern Nassau-
544 PM EDT Mon Jun 29 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...SOUTHEASTERN
BERGEN...SOUTHERN WESTCHESTER...QUEENS...BRONX...KINGS...NEW YORK
(MANHATTAN) AND WESTERN NASSAU COUNTIES...
At 543 PM EDT, strong thunderstorms were clustered over Norwood, or
near Tappan, moving south at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
New York, Jersey City, Yonkers, New Rochelle, White Plains, Hoboken,
Hackensack, Valley Stream, Bergenfield, Lynbrook, Rutherford,
Secaucus, Ridgefield, Great Neck and Throgs Neck Bridge.
Torrential rainfall is also occurring with this storm, and may cause
localized minor flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4062 7406 4067 7403 4067 7405 4065 7407
4065 7409 4085 7412 4086 7412 4086 7411
4089 7413 4092 7407 4095 7406 4105 7374
4090 7371 4088 7374 4087 7370 4066 7366
4058 7403
TIME...MOT...LOC 2143Z 345DEG 28KT 4098 7397
JCThe Brookhaven radar (KOKX), 95 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
2 hail. Local standard time, as filed.
One inch hail reported on Valley Road.
One inch hail reported on West Street with time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907871, 907892.